Cal State Monterey Bay Warns About Dangers Of Counterfeit Pills

Sep 18, 2019

 


California State University Monterey Bay police officers are warning students about potentially lethal counterfeit pills.

This past weekend, campus police officers responded to a student suspected of having an overdose. Officers administered two doses of naloxone. It’s the antidote to an opioid overdose. A common brand is Narcan and it works like a nasal spray. According to the university, paramedics said without this quick response, the student may have died. 

Campus police say the student said they took one Percocet pill. Police believe it was counterfeit and laced with fentanyl, a synthetic opioid. 

 

Noah Rappahahn, Assistant Director of University Communications, says, “The ultimate message is that we're concerned with the safety [ of students ] and that if we have found one pill, that we're afraid that there could be some more out there.”

Rappahahn says if anyone has pills that were not provided by a pharmacy, they should turn them in. 

“They can either go to the police department or they can go to the health center,” says Rappahahn.  

Earlier this month, the Santa Clara County District Attorney’s Office said law enforcement agencies across the county have seized large numbers of counterfeit Percocet pills. The counterfeit pills look just like the legitimate ones. However, they have fentanyl instead of oxycodone. The D.A.'s office says it's led to a major increase in fatal overdoses, with four fatalaties in August. The ages of the victims range from 15 to 24.    

Officers at Cal State Monterey Bay have been carrying Narcan, the antidote to opioid overdoses, for about 18 months. 

Dr. Casey Grover is Medical Director of the Emergency Department at Community Hospital of the Monterey Peninsula.  

  

“I'm just grateful that law enforcement in Monterey County has been so quick to embrace and take on this new skill for them,” says Dr. Grover.

Grover also leads the Prescribe Safe Monterey County initiative, a coalition trying to address overdoses and addiction. Grover says over 12 police agencies throughout the county now carry Narcan. 

“And this was the whole point, meaning that in some parts of the county, police response is faster than fire or paramedic,” says Grover.

This potentially life-saving antidote isn’t just for law enforcement officials and doctors. If you’re going to have opioids in your home, you can ask your doctor for a prescription for naloxone. Or, you can go to a pharmacy and get it without a prescription. Grover gives an example. 

“You know, I've just had surgery, I've got some Tylenol and Ibuprofen and a pain pill out. And my wife, in the middle of the night, has a headache and reaches for what she thinks is Tylenol and oops. Innocent or such good intentions can still result in an overdose,” he says. 

Grovers says a rapid response to an overdose is crucial.

“When someone has an overdose with an opioid, they stop breathing. And when they stop breathing, they don't get enough oxygen. And the organ that is most sensitive to low oxygen is the brain and so within five minutes of an overdose, when someone stops breathing, they can get brain damage,” Grover says. 

 If you suspect someone is having one, call 911 immediately. Grover says a life saved could also mean the opportunity for treating addiction.

“And I meet people every day that have gotten treatment and can go back to being productive members of our society,” he says.